Sunday, November 16, 2008

DKA

I'm oncall again this week. And just had to deal with a difficult patient.
A 28 year old man who should have known better.
Type 1 diabetes who was admitted for the 3rd time in the last 4 months for diabetic ketoacidosis.
Now, diabetes is a challenging disease, and requires a lot of lifestyle changes and discipline. So I really admire and empathize with my patients who have learnt to check themselves numerous times daily and give themselves insulin. Sometimes, things happen despite their attempts, and so I don't hold anything against them.
But then again, you sometimes have different patients. Case in mind, this guy who ran out of syringes, not even the insulin, 3 days ago. Apparently he still had a couple of vials of his Lantus.
And so he's just stopped his insulin. Just like that. 3 days ago. After his last admission 5 weeks ago he was supposed to follow up with my colleague 2 weeks back, but he never showed up for his appointment.
It's no wonder that he came in almost comatose. When the ICU called me just now, his glucose was 1197 mg/dL. His anion gap was 32.
When he came to, he was apparently pretty mean to the nurses too who were trying to save his life. He wasn't that warm to me too, when I saw him.
Now, sometimes things happen. Maybe patients fall ill. Maybe they have financial difficulties. Maybe they forgot. But in this case, come on. He's a grown man. Before Banting and Best discovered insulin, type 1 diabetes inevitably results in death. He should have known better.
I told him bluntly; if he keeps this up, he's going to end up killing himself. That pissed him off, but it pisses me off too, the resources and manpower we expend trying to help patients who don't want to help themselves, when there are so many others out there we'd rather be helping instead.
I suggested to the admitting team to get psychiatry involved to see if he is able to comprehend the situation or if he needs to be committed. We'll see what they think.
This guy will probably make it out of the hospital alive this time. But one of these days, he's not going to be so lucky...

4 Comments:

Blogger Nikki said...

Then again, I've got patients who deliberately overdosed themselves with insulin.

In Aus, the Medicare rebate system allow petient to collect 5 boxes of insulin (5 vials/syringe per box). And these patients just happily doctor-shopping and get their hands on more supply. One of the consultant remarked, maybe should notify the Medicare and reject all the insulin Rx for these patients...

8:43 AM  
Anonymous Alvin said...

Hey,was surprised on one thing.Do correct me if I'm wrong.Won't patients with such a high glucose be confused/possibly agitated?Thanks! =)

3:05 PM  
Blogger vagus said...

yes alvin. tehey can be confused, agitated, drowsy or unconscious with levels that high.

6:14 AM  
Anonymous Anonymous said...

i was referred a patient with DKA this week. 20yo male...multiple admissions due to DKA. at 1 time, admitted to ICU.

this time, he ran out of insulin while away from home but chose not to go home (he could easily take the bus) to get his supply.

so this time, medical referred him to PSY.

finally found out the reason... the poor chap lacks the motivation for living...sad story

7:07 AM  

Post a Comment

<< Home